Thank you again,
Now we need to tread with great care here for Sophie. If her gums are dry, this is a worry since this is a sign of dehydration already even despite the fluids you are giving. As well, that tense belly is another concern, as that can be a sign of severe gastroenteritis, pancreatitis, stomach ulcers (a risk of you have been giving Tylenol to a dog that isn't eating properly) or even a blockage in the intestines. So, while her shivering is likely just a non-specific sign of her feeling unwell; we have some serious and potentially worrying signs here.
With these sings present, I must say that it is best to consider having her seen at this point. That way your local vet can pinpoint the cause of her signs, get her on dog safe pain relief, rehydrate her if she is this dehydrated, and treat the underlying cause. Just to give you an idea of potential causes for what you are seeing, her anorexia could be related to bacterial infection, viral disease, parasitic infestations, metabolic conditions (ie Cushings, Addisons, complicateddiabetes, etc), organ disease (ie kidney or liver issues), cancer, uterine infection (if she isn't spayed), toxin and/or foreignmaterial ingestion (the last two being hopefully less likely at her age).
If there is any delay in you having Sophie seen, I do want to note some supportive care you can try to keep her from worsening here. To start, since nausea is a common cause for appetite loss in the dog, you can consider trying her with an antacid. This will also protect her stomach from the dose of Tylenol you gave. There are a number of antacids that are available over the counter and pet friendly. I would advise only treating with one, but the ones I recommend are:
*Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid)
*Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac)
* Tagamet (More Info/Dose Here @http://www.petplace.com/article/drug-library/library/over-the-counter/cimetidine-hcl-tagamet)
This medication of course shouldn’t be given without consulting your vet if he does have any pre-existing conditions or is on any other medications. Ideally, it should be given about 30 minutes before food to ease her upset gut signs. And once that is on board, you can try to tempt her to eat. If she hasn't been keen on her food, then you can consider trying her with a light/easily digestible diet. Examples of this would be boiled chicken with rice, boiled white fish and pasta, scrambled eggs (made with water and not milk), or cottage cheese with rice. There are also veterinary prescription diets that can be used (ie Hill’s I/D or Royal Canin’s sensitivity).
Further to this, if tempting doesn’t work, then we do have to consider initiating syringe feeds to get food in. In that case, you may want to try Hill's A/D,Royal Canin Recovery, or Clinicare from your local vet (all are available over the counter). All are good critical care diets and are calorically dense, so a little goes a long way nutrition-wise and this could just help get some more calories into her even if we can’t get a huge volume of food in.
As well, with her dry gums, we do have to be wary about her hydration. Besides testing gum moisture, other signs to check regarding dehydration include whether the eyes appear sunken or whether she has a "skin tent" when you lift the skin. To see how to check these parameters for dehydration, you can find a wee video on this HERE(http://www.ehow.com/video_12232503_dog-dehydrated.html). And if you are concerned that she is dehydrated and she isn’t vomiting, then you can consider supplement fluids. Now you noted using an eye dropper but it is important to appreciate that she will need around 175ml per day if she isn’t drinking at all. So, that is our aim to be giving over multiple offering a day.And of course, if she has any vomiting with this, then we’d need to stop this(as making her vomit would do more harm then good).
Overall,when a dog is anorexic and lethargic, it can mean a wide range of underlying issues. Therefore, you need to stop giving Tylenol and instead use the above for her. But if she is very sore, has very dry gums, you do see any black feces (a sign of gut bleeding) or do not see improvement in 12 hours or so, then you do want to get your vet involved at that stage. They can assess hydration, check for signs of any sinister lumps/bumps or internal issues. As well, you may consider having them check a blood sample to assess the state of her organs. They can also cover her with antibiotics, anti-nausea/vomiting medication by injection and even appetite stimulating drugs if necessary. Depending on the findings, the vet will be able advise you on what is likely our culprit and what can be done to help poor Sophie before she just fades away on us.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today.Thank you! : )